Svt/AF ablation unsuccessful - any tips?

Hi,

Quick background I'm 36 (well on Sunday!) I've had what I thought was fast AF for about 4 years. Mine are sudden onset and have mostly been reduced in hospital as vagal techniques haven't worked.

I've seen a specialist EP at Bart's hopsital - he has dishlgnosed svt which degrades into af and he recommended me to ablation.

I had the ablation but it was unsuccessful - my problem is too close to the ab node to nuke.

I've now.been prescribed beta blockers as I haven't tried them yet.

Im struggling a bit on the net lockers as my heart rate is low at resting anyway and my BP is low as well. I feel a bit like a zombie now and I'm close to fainting as I stand up. I'm.obviously going to try these for a week or so and.see if this changes. But I'm not sure a life time of these drugs will make my life much fun!

I'm seeing the specialist in November but I'm really paranoid I'm going to have more episodes.. is there anything I can do I the mean time? Any tips on taking beta blockers to help me? My BP at the docs today was 90/50 and pulse is about 55 at resting. Should I be worried about this?

Also, because I keep feeling faint should I to a tilt table test? I've read about them but I'm not sure what they are for. I just want as much info about the condition to help me manage it.

Thanks for listing to me rambling!

23 Replies

oldestnewest
  • Your heart rate doesn't appear to be too bad, but I would say your BP is a little low. Drink plenty of water which will bring it up higher. If you continue feeling faint I would contact your surgery or the 111 no. for advice. I'm not medically qualified, but have had 12 years of taking various drugs for AF.

    Please don't put up with feeling faint, the tablets shouldn't be causing you to feel that way and you may need to reduce your dose.

    What beta blockers are you taking and at what dose?

    Jean

  • Hi - thanks for the reply much appreciated. I'm.taking the lowest does of bisopropol it is 1.25mg. I went to the docs today and he said to try for a couple of weeks and review. The issue is I take 100mg of quetiapine (for something unrelated to heart) and this lowers blood pressure too. I'm going to scale off those tablets but I'm a bit nervous on themean time I'm the walking dead (almost literately). I'm almost fainting after getting up, so it is postoral - is this normal from beta blockers? I had that before I took them but now it is much worse. Any advice greatly recieved, but I will call 111 if it gets worse.

  • Funnily enough the ONLY positive for me with taking Biso was that it stabilized my BP which in AF was often unreadable and a norm for me averaged 80/45.

    Nowadays my BP is a constant 100/75, even in AF so no syncope.

  • Did you tell your doctor that you were close to fainting when standing? If so I'm amazed that he told you to continue with your pills for a few weeks.

  • I did, and I actually felt faint in the surgery when I leant forward as well and my breathing was a bit tricky. It feels better now as Im just lying down but before the doctors I had done a lot of walking. Not sure what to do now as I'm.worried to take my quetiapine tonight as it will reduce me even more!

  • Is there an out of hours doctor you can talk to, or you can ring 111 for the NHS advice line at any time.

  • I'll give the NHS line a call - see what they say. I'm.sure it is fine though.

  • No, it's not fine to feel faint when you stand up.

  • I thought everyone gets dizzy and faint after standing up!

  • No, they don't.

  • So the tilt test it is! And I'll call 111 now :) thanks!

  • Yes I would press for the Tilt table test as there are EPs who specialize in Autonomic Dysfunction with arrythmias - link shows a link to people specializing in this area.

    potsuk.org/doctors

  • Great - I'll see about that. Can I ask a stupid question? What does the tilt test prove or help with treatment? My svt is sudden onset and we don't think I have it unless I know about it (but I don't know this for sure) is the tilt test more for people who have it all the time?

  • Tests for Autonomic Dysfunction - which is why you BP drops - which in turn can cause arrythmias of various types.

    Ablation is not recommended for people with Autonomic Dysfunction - which I only found out after 2 ablations for AF with Afl - which did help, but not eliminate.

    There is now growing awareness and interest in this area but still a lot of unknowns.

    May I ask if you also have an autoimmune disease?

  • I don't have an autoimmune disease - I've always had a bad head rush going to standing, even pre svt - the beta blockers are making it much worse.

    Can you self refer for these tests or would it be my gp?

  • You do need a referral from your GP but you have the right to ask your GP for a referral to a named consultant.

    You may get a tilt test done at a local hospital without referral to a specialist in Autonomic Dysfunction, then if it comes up positive you would have more leverage in asking to be referred.

    You do need a supportive GP with this stuff as many just don't understand the link.

    Also look at the PoTs website as there are useful tips on which help stabilize low BP.

    Good luck and let us know how you get u get on.

  • Brilliant, thanks for all that. I might just ask my specialist on email as he does actually respond when I email which is really nice. I'll have a read up on it to help!

  • I'm obviously no doctor, but it sounds like POTS. 2 of my cousins have it, for one of them it took a long time to be diagnosed. Their symptoms were like yours, on standing all the symptoms kick in.

  • Eddie, have you checked your blood sugar, even if you aren't diabetic? I have a-fib, not diagnosed w diabetes, but I noticed that carbs trigger. (I also have low bp and my doc wanted to put me on beta blockers, but I'm resisting, seeing if I can control via diet changes.)

  • Oh that's a good question. I have blood tests quite regularly and I assume I've had one witha Glucose test before. But I'm not sure. I eat more carbs when I'm training which I'm not at the mo as recovering from EP study. Although I've walked 14000 steps today which isn't bad. I'm trying to see if I can get used the the side effects of beta blockers. Not sure I'm there yet as wanted to lie down in the super market! Do you think diet had a big effect?

  • Everyone is different, but for me, diet has a huge effect: processed sugars; caffeine, and even hydrogen peroxide, which I'd been brushing my teeth with (dentist's advice) are big triggers for me. The problem in the US at least is that research money doesn't get behind diet, I suspect b/c there's no big profit in the results, unlike drug research, which could produce $.But cutting out sugars didn't put me at risk, so I went ahead and tried it. I miss my cereal but not the palps it caused.

    The walking you're doing sounds great!

  • All that sound interesting. I'm nit sure I can link any episodes to diet as I pretty much etc the same thing each day! I do really think that the quetiapine intake isn't helping so I'm slowly reducing that.

  • Sorry to hear about your problems. I know nothing about POTS, but when I first took bisoprolol I also felt faint when standing. Unlike you I didn't have this before I took the beta blocker. However I did persevere and after a month it wasn't so bad. Now I am in persistent AF the bisoprolol helps a lot to stabilise it. Whereas when the AF was paroxysmal and I was in normal rhythm between bouts, then I could only tolerate a very low dose of 1.25 daily. (Now take 3.75 and am having second ablation next month). I think it gives me weird dreams though. You obviously need to get checked out by your EP. My blood pressure was not as low as yours. At the moment it's around 105/75. The bisoprolol has lowered it. Maybe you could change to another medication? Good wishes to you. Let us know how it goes.

You may also like...